Thursday, 26 January 2012

Side Effects of Lanreotide Injections

Long time no post! Regular readers will no doubt be waiting, almost breathless with excitement, to find out how my lanreotide injection on Monday went. Did I get a nice nurse? Did she remember to leave the syringe out of the fridge beforehand? Did I spend the next two days feeling nauseous? Will I find something more exciting to write about?

Long story short: yes; yes; no; find out next week in another exciting installment of Pituitary Ademoaner: The Blog!

In any case, the lanreotide has been rushing around my system for a few days. I fondly imagine it coursing through my veins, up to the pituitary gland, and beating my pituitary adenoma around the head, shouting "Stop it! Stop it now! Bad pituitary!" much like a miniature Punch and Judy show without the part about the crocodile and sausages.

I don't have a list of the side effects of Somatuline lanreotide injections, although I seem to remember that they are many and hideous. I'm pretty sure gallstones and feeling sick are the major issues.

But medicines should have side effects; it's only right and proper. I'm pretty sure that if I ever opened a packet of pills, opened up the little leaflet inside* and found that the list of potential side effects included neither coma nor death, I would hardly consider it medication at all. This is just one of the reasons I mistrust homeopathy. If it can't kill you, I refuse to believe it can cure you, either.**

So I present my personal list of the potential side effects of lanreotide injections, which I scarcely need say is not an official list and may in fact be completely fictitious:

Side Effects of Lanreotide:

1. Making you walk like an international rap star after the third drive-by caused permanent nerve damage.***
Big old needle right into hip (or, in fact, into right hip). It's painful while it's happening, but in fact it's worse when you're on the long walk home in jeans which irritate the skin where you've just had the injection.
Option 1: limp like a pro.
Option 2: wear your trousers around your knees.
Put them together and what have you got? A multi-platinum record deal.

2. Exposing the folly of your healthcare providers.
One of the biggest side-effects of lanreotide is that it upsets your stomach and makes you feel nauseous. I had this side effect after every injection last year; after the first one, I felt pretty unwell for several days. Various doctors and nurses warned me about it, saying that lanreotide affects everyone differently, and you simply had to wait it out.
This year, I read on the Pituitary Society's forums that several people who have regular lanreotide injections for acromegaly had been told by their endocrinologists to eat a very low-fat diet for the first few days after the injection, in order to prevent the nausea. So I thought I'd try it, spent the next two days eating vegetable soup and sushi, and hey presto: zero stomach pain and only very very mild nausea a few hours after the injection. If only I had known last year!

3. Itchy Hip Syndrome.
A serious condition, usually associated with insect bites, poison ivy, and low-quality undergarments. I don't know if it's just me or if this happens to everyone, but oh my god my hip is so itchy it's like I survived an attack by a killer mosquito.
At the injection site, not just randomly. That really would be weird.

4. Sudden and complete IT systems collapse.
Almost immediately after I had my injection, the servers at my place of work crashed catastrophically, leaving me unable to log on for about six hours. Coincidence? I THINK NOT.

_____________________________________________________
*You must always read the little white leaflet.

**Of course, I'm exagerrating. Homeopathic treatments do come with side effects, such as inadvertent emptying of both the pockets and the brain.

***And/or with a limp like an old school pimp.

No comments:

Post a Comment